Feel free to use these questions elsewhere, but please credit me by linking back to this site. Answer key with rationales found below.
- The nurse recognizes which of the following as symptoms of a lower urinary tract infection (select all that apply)?
- Flank pain
- The nurse is educating a patient about ways to prevent future UTIs. The nurse would NOT include…
- Empty the bladder regularly
- Add cranberry juice to your diet
- Wipe front-to-back
- Do not urinate before intercourse
- A nurse is assessing an elderly patient suspected of having a UTI. The nurse carefully assess for which of the following (select all that apply)?
- Burning upon urination
- Mental status changes
- Generalized abdominal pain
- High-grade fever
- The nurse is caring for a 25 year old female patient with a UTI. The nurse should instruct the patient to…
- Take the full course of antibiotics, even if feeling better
- Decrease fluid intake
- Use a diaphragm instead of birth control pills
- Use a strong soap to cleanse between the labia
- The nurse is teaching a group of college students about glomerulonephritis. What instruction should she give the students?
- Low blood pressure could be a sign of glomerulonephritis
- If you get glomerulonephritis, you will be treated with corticosteroids
- You probably won’t notice any changes to your urine or urination
- Seek immeadiate medical attention for a sore throat
- A nurse is preparing to examine a patient with pyelonephritis. What would the nurse expect to find (Select all that apply)?
- Costovertebral tenderness
- A nurse is preparing to examine a patient with glomerulonephritis. What would the nurse expect to find (select all that apply)?
- WBC casts
- Painless incontinence
- What should the nurse include when teaching a patient with uric acid renal calculi about diet?
- Decrease intake of dark roughage and instant coffee
- Decrease intake of dairy products and nuts
- Decrease intake of sardines and animal organs
- Decrease intake of fluids
- What measure would the nurse implement to reduce pain in a patient with renal calculi?
- Administer beta-blockers to relax smooth muscle
- Administer opioids as ordered
- Place patient on bed rest
- Place a cool cloth on the abdomen
- The nurse is preparing to administer Procrit to a patient with renal disease. What does the nurse correctly recall about this medication?
- It is administered to decrease RBC production
- Administration of iron with this medicaiton is contraindicated
- The medication can be given without regards to blood pressure
- Hgb levels should be maintained <12
- A nurse is caring for a patient with chronic kidney failure. The patient asks the nurse how he could change his diet to adapt to his disease. The nurse suggests…
- Increasing the amount of dairy products he consumes
- Eating large amounts of protein
- Maintaining a low-sodium diet
- Drinking 3000mL of water per day
- The nurse is preparing to administer Kayexalate to the patient. Which of the following demonstrates proper understanding of the medication by the nurse?
- Checking for bowel sounds before administration
- Telling the patient “This will increase the potassium you are loosing.”
- Informing the patient that the medication may cause constipation
- Observing the patient for dehydration
- What action by the nurse demonstrates proper understanding of assessment of a patient with an ateriovenous fistula in their arm?
- Calling the physician to report a bruit heard over the fistula
- Checking the blood pressure of the extremity
- Informing the patient that some pain distall to the fistula is expected
- Checking for capillary refill distall to the fistula
- What statement by the patient demonstrates understanding of hemodialysis?
- Fluids will be drained from and returned to my belly
- If I attend dialysis regularly, I can be cured of my disease
- If I skip a hemodialysis appointment, I could have heart or lung problems
- I do not need to worry about getting an infection with this treatment
- Which of the following is true of nephrotoxicity (select all that apply)?
- Digoxin is nephrotoxic
- BUN/creatinine levels indicate nephrotoxicity
- Acetaminophen is nephrotoxic
- Opioids are not nephrotoxic
- Diabetic agents are nephrotoxic
- Which electrolyte is the nurse most concerned about in a patient with chronic kidney failure?
- 1, 3, 5
Symptoms related to bladder storage and emptying characterize LUTS. Fever, chills, and flank pain are seen in Upper UTIs.
The patient should empty the bladder regularly, wipe front-to-back, and urinate before and after intercourse. Adding cranberry juice to the diet can reduce the risk of aquiring a UTI. Other measures include evacuating bowel regularly, avoiding unnecessary catheterization, adequete fluid intake, and proper hygeine.
- 2, 3
Often, mental status changes, generalized abdominal pain, and generalized deterioriation are the only signs of a UTI in the older adult. They often will not have the classic LUTS.
The most important thing for the nurse to instruct the client is to take the full course of antibiotics. The nurse should encourage the patient to increase fluid intake, temporarily discontinue use of a diaphragm, and use a mild soap to cleanse the peri-area. Harsh soaps should be avoided because they can irritate the perineum.
Untreated strep throat is one of the leading causes of glomerulonephritis. Sore throats should be diagnosed early so that any cases of strep throat can be treated before it progresses. Signs and symptoms of glomerulonephritis include hypertension, oliguria, hematuria, and proteinuria. If glomerulonephritis does not resolve on its own, antibiotics may be used, but corticosteroids and cytotoxic drugs have not proven effective.
- 1, 2, 4
The nurse would expect the patient to have costovertebral tenderness, dysuria, and malaise. The nurse would also expect to find hyperthermia, urgency, and frequency, as well as chills, fatigue, vomiting, flank pain, pyuria, bacteruria, hematuria, and WBC casts in the urine.
- 2, 4
The nurse would expect the patient to have edema and hematuria. The nurse would also expect to see hypertension, erythrocyte casts, and oliguria, as well as proteinuria and flank/abdominal pain.
The patient should decrease intake of sardines, herring, liver and other animal organs, and red meats. A patient with calcium oxalate stones should decrease intake of dark roughage and instant coffee. A patient with calcium phosphate stones should decrease intake of dairy products and nuts. All patients with renal calculi should maintain a large fluid intake.
The nurse would administer opioids as ordered for pain. The nurse would administer a-adrenergic blockers to rela the smooth muscle and ease passing of the stone. The nurse would encourage ambulation and the application of a heating pad to the painful area.
The nurse should remember to check the Hgb levels, which should be kept at a therapeutic level <12. Procrit is erythropoieten and stimulates RBC production. Iron supplementation may be needed cocurrently with this medicaition. Procrit is contraindicated in uncontrolled hypertension.
The CKF patient should maintain a low-sodium diet. The patient should decrease his intake of phosphate, which is commonly found in dairy products. The patient should avoid excessive amounts of protein and water.
The nurse should always check for bowel sounds before administering Kayexalate and should not give the medication to a patient with hypoactive or abscent BS. Kayexalate helps to decrease potassium through the stool, and the patient should expect to experience some diarrhea. The nurse should observe the patient for water and sodium retention.
The nurse should assess for pain, numbness, and poor capillary refill distal to the fistula, which are indicative of steal syndrome. Feeling a thrill and hearing a bruit over the fistula are normal. The nurse should not use the extremity to check blood pressure or insert an IV catheter.
In hemodialysis, if a patient misses a treatment, they could experience heart failure or pulmonary edema. Hemodialysis is done though a fistula in the arm, while peritoneal dialysis is done in the abdomen. Hemodialysis eases symptoms and prevents complications, but it does not cure the diesease. There is a risk of infection with dialysis.
- 1, 2, 5
Digoxin, diabetic agents, opioids, and antibiotics are all common nephrotoxic drugs. BUN and creatinine are tested to check for nephrotoxicicity. Acetaminophen causes hepatic toxicity.
The nurse is concerned with the magnesium level because it often cannot be excreted well by the kidney’s in a CKF patient.